It is very difficult, even with your description, to know the cause. I also don’t know some key information – like your medication – and, especially, whether you might be on warfarin as, for example, calciphylaxis can be a feature of warfarin Rx in CKD and dialysis patients.
By my calculations, your Ca++ is 2.475 mmol/l (mg/dl x 0.25) and your PO4 0.77 mmol/l (mg/dl x 0.323) with a resulting Ca x PO4 product of 1.9. If my conversion is correct, it would be unusual to develop calciphlaxis at that low Ca x PO4 product range … though, is that PO4 a pre- or post-dialysis PO4? It seems a low PO4 (even for NHD) to be a pre-dialysis level. If, by my misinterpretation, you have given me post-dialysis levels, then your pre-dialysis PO4 may be significantly higher and, depending on your dialysate Ca++, your pre-dialysis Ca++ may also be different. This might mean that your Ca x PO4 product (for most of your non-dialysis hours) is actually much higher. Can you clarify and confirm that the levels you gave me are indeed pre-dialysis. This would clearly influence my interpretation.
Calciphylaxis is, indeed, a complication of a long dialysis vintage (the number years on dialysis) and while you have been on better dialysis (NHD) for 5 years, your previous 9 years may have been less than ideal.
Sadly, but truthfully, as a result of 9 years when your Ca x PO4 product was not as well controlled as it is now, blood vessel damage (calcium deposition in the wall of the blood vessel which effectively turns them into little limestone pipes rather than being the flexible, porous, nutrient and oxygen-sharing conduits they are designed to be) may have occurred. If this has occured in the earlier years, even subsequent good dialysis will not now be able to reverse the small vessel damage.
Andreas Pierratos has shown the regression of calcium deposition in non-bony sites (including in the walls of coronary arteries) using high resolution coronary CT and MRI to investigate the coronary vessels … but, its not a ‘gimme’ that this would happen and damage done may remain damage done.
While calciphylaxis would not be expected if NHD had comprised your major dialysis component, it is still unfortunately a possible outcome when 9 years of prior low-hour, low efficiency dialysis has preceded the NHD.
If it is calciphylaxis, then the treatment (dialysis) is to get the best dialysis you can (you are), to optimise blood flow as best as is possible - sometimes with the repair of upstream blood vessels, to stop potentially harmful drugs, to lower PTH (eg: cinacalcet etc) … see other previous discussions at this website … and, sometimes, to consider treatments with sodium thiosulphate and/or the use of hyperbaric oxygen (if available) … like it used by divers for the treatment of ‘the bends’.
I am assuming (and hoping) you are not warfarinised. Warfarin can be a ‘promoter’ of calciphylaxis … but there is now thought to be very little place for warfarin in dialysis patients except in special circumstances: such as after certain heart valve replacements etc. As a treatment for simple atrial fibrillation, the data tells us that it warfarin is likely to cause as much grief (or more) than it solves and most would now avoid warfarin in the dialysis setting, if possible. If you are on warfarin, it is best if it can be stopped.
Other drugs (eg: steroids) can sometimes be a problem too … so you need these checked and reviewed by your physician.
You are describing (and remember I am interpreted this without seeing the lesion and from 8,000 km away) what is commonly called an eschar. Again, with the help of Wikipedia (it is strong in giving plausible lay explanations for complex things) an eschar is a ‘slough ‘or a piece of dead tissue on or just under the surface of the skin It can follow burns (not in your case), spider bites (ditto, I think) or it can be due to patchy dry gangrene from small blood vessel occlusion (blockage) to the small vessels of the skin. This, of course, is the main mechanism of the condition we call calciphylaxis in dialysis patients.
Fungal infections or cutaneous (skin-restricted) anthrax infections – both worth considering in India – can also give characteristic black lesions like you describe.
Eschar is sometimes called a black wound because the wound is covered with thick, dry, black necrotic (dead) tissue. Eschar can usually be allowed to slough off naturally, though sometimes can need surgical removal. If an eschar is on a limb, it is important to assess the blood supply of the limb. Re-vascularisation can help – especially if larger blood vessels up-stream are in trouble too – but your doctor will be able to determine this.
Sometimes the best way to sort it out is with an ‘edge’ biopsy from the periphery (edge) of one of the lesions. While calciphylaxis has a rather characteristic appearance on biopsy, some of the other causes might also be sorted out (or excluded) this way.
I doubt it is a platelet issue and I don’t think is sounds likely that atypical HUS is implicated, this far down the track.
Maybe an edge biopsy might be a place to start.
I hope that has helped you a little - and not worried you too much.
PS … I am sorry I have been so slow on the Good Dialysis Index front - I have been way too busy on far too many fronts lately … and I am not getting younger either! However, I will be most interested to hear how it works out in the Indian setting and with Indian targets applied. The key is that it is modifiable, to circumstances and by units (mg/dl or SI), so, keep me posted, and good luck with it.